Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Cheyenne, WY

June 30, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 30, 2001, 3:14 PM MDT for Laramie County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 3:14 PM MDT (21:14 UTC)
Expired
Jun 30, 2001, 4:00 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 46 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:20 PM MDTHail 1.5Carpenter, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS55 KCYS 302116
SVRCYS
WYC021-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF PINE BLUFFS...OR ABOUT 26
  MILES EAST OF CHEYENNE...MOVING EAST AT 15 MPH.  THIS WARNING REPLACES
  THE PREVIOUSLY ISSUED TORNADO WARNING FOR SOUTHEAST LARAMIE COUNTY.
  GOLF BALL SIZE HAIL WAS REPORTED AT 259 PM WITH THIS STORM...JUST
  SOUTH OF BURNS ALONG INTERSTATE 80.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4112 10444 4100 10430 4101 10406 4134 10406

DAUGHERTY
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:10 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 1:10 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
110 PM MDT SAT JUN 30 2001

INITIAL UPPER FEATURE HAS MOVED OFF TO OUR EAST WITH LITTLE IN WAY
OF EVEN CU DEVELOPMENT IN WEAK SUBSIDENCE BEHIND FEATURE.  ONLY
DVLPMNT SO FAR HAS BEEN IN CONVERGENCE ZONE NEAR SURFACE BOUNDARY NOW
DROPPING S INTO FAR N CO.  500 TEMP PROGS SUGGEST A LITTLE WARMER
AIR MOVING INTO REGION...SO AIRMASS IS FAIRLY STRONGLY CAPPED.
STILL EXPECT MAIN FOCUS LATER TODAY INTO THIS EVENING TO BE IN
WESTERN HALF OF LARAMIE COUNTY AS UPSLOPE FLOW HELPS TO BREAK CAP
AND A FEW STORMS POP UP.  GOOD SHEAR IN PLACE...ALTHO PROG SOUNDINGS
SUGGEST LEFT MOVING CELLS.  LATER TONIGHT...ALL MODELS SHOW A
FEATURE MOVING INTO W WY THIS EVENING...AND INTO OUR REGION LATER
TONIGHT.  WILL KEEP SOME MENTION OF POPS ALL NIGHT N PART OF AREA AS
THIS FEATURE APPROACHES.  MOIST SE LOW LEVEL FLOW LOOKS LIKE IT WILL
BE ABLE TO DEVELOP A LARGE AREA OF LOW CLOUDS LATE TONIGHT EAST OF
LAR RANGE.  UPPER FEATURE PROGGED TO MOVE THROUGH AREA SUN MORNING...
A LITTLE OUT OF SYNC WITH DIURNAL HEATING CYCLE.  WILL STILL KEEP A
LOW POP FOR SUN HOWEVER.  MODELS ALSO SHOWING PERHAPS ANOTHER
FEATURE MOVING INTO THE REGION ON SUN EVENING/NIGHT FOR BEST CHANCE
OF TSTMS MAINLY SRN AREAS.  ON SUN...MODELS BEGIN TO DIVERGE ON
SURFACE SOLUTIONS...WITH THE ETA SHOWING A DECENT SSE FLOW
DEVELOPING OVER AREA...LIFTING WARM FRONT TO OUR N.  NGM SIMILAR TO
THIS...WITH AVN THE ODD ONE OUT...LEAVING FRONTAL BNDRY DRAPED
ACROSS THE PNHNDL WITH MORE CLOUDS AND PCPN ALONG WITH LOWER TEMPS.
WILL LEAN TOWARD ETA SOLUTION FOR NOW...AND GO WITH WARMER FWC TEMPS.

EXTENDED DISCUSSION...EXTENDED MODELS SLIGHTLY DIFFERENT THAN YDA.
UPR LVL RDG STILL PROGGED TO RETROGRADE...HOWEVER IT DOES NOT APPEAR
TO BE CENTERED AS FAR WEST AS PREVIOUS RUN.  OUR CWA GETS INTO NW
FLOW ALF BY MID WEEK.  SFC CD FNT PROGGED TO MOVE THRU CWA FASTER
THIS RUN...BRINGING SLIGHTLY COOLER TEMPS FOR THE SECOND HALF OF
NEXT WEEK.  CANNOT RULE OUT CHC OF AFTERNOON THUNDERSTORMS EACH DAY.

.CYS...
WY...NONE.
NE...NONE.

JAD/JLS

In the hours before

Special weather statement, Jun 30, 9:40 AM MDT, 5 hours 34 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT SAT JUN 30 2001

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY MAINLY ALONG AND
SOUTH OF THE NORTH PLATTE RIVER VALLEY.

A WEAK COOL FRONT WILL BE SLIPPING THROUGH THE AREA TODAY...WITH
THE LOW LEVEL WINDS BECOMING EAST OR NORTHEAST THIS AFTERNOON.
THIS WILL BRING SOME MOISTURE INTO THE REGION...PROVIDING THE FUEL
FOR SOME THUNDERSTORMS TO DEVELOP.  HOWEVER...VERY WARM AIR ALOFT
WILL LIKELY INHIBIT THIS DEVELOPMENT FOR A WHILE.

STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS THE
HIGHER TERRAIN OF THE LARAMIE RANGE IN WYOMING...AND THEN MOVE
SOUTHEAST ONTO THE PLAINS.  A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL POSSIBLE...WITH AN ISOLATED SUPERCELL PERHAPS PRODUCING
A TORNADO.

JAD

WCJIN-WYNE-WYSE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:27 PM MDTSevere Thunderstorm WarningCYSLaramie63 min
Jun 29, 7:32 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 29, 8:14 PM MDTSevere Thunderstorm WarningCYSLaramie61 min
Jun 29, 9:19 PM MDTSevere Thunderstorm WarningCYSGoshen56 min
Jun 29, 9:47 PM MDTSevere Thunderstorm WarningCYSPlatte43 min
Jun 29, 10:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jun 30, 2:43 PM MDTTornado WarningCYSLaramie32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.